Thunderstorm Wind, Washington
- When
- June 1, 2:00 PM EST
- Where
- Washington County, 0.22 mi E of Rosebud
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.530, -86.216
Power poles were down along West Washington School Road.
During the afternoon and evening hours on June 1st, a cold front moved across southern Indiana. Ahead of the front, warm and humid conditions provided sufficient instability for the development of scattered clusters of strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During the afternoon and evening hours on June 1st, a cold front moved across southern Indiana. Ahead of the front, warm and humid conditions provided sufficient instability for the development of scattered clusters of strong to severe storms. While most cells were below severe levels, isolated wind damage occurred in a cell which moved across Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 1, 12:41 PM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 141 PM EDT Wed Jun 1 2022 ...Updated Aviation Discussion... .Forecast Update... Issued at 1015 AM EDT Wed Jun 1 2022 Ongoing convection extending along the Wabash Valley and southwest is showing signs of weakening as evidenced by the warming cloud tops in the IR satellite and latest GLM lightning trends due to diminishing winds at the 850-700 mb layer. Moreover, visible imagery and regional radar depicts an outflow boundary moving east-southeast ahead of the convection, which could act as a forcing mechanism for isolated showers and/or storms during the early afternoon over southern Indiana and western central Kentucky provided that dry air and weak capping inhibit updraft growth. For the coming hours, latest model trends indicate an slightly delayed timing for convective initiation along an instability axis characterized by dewpoints in the high 60s to low 70s over the eastern Kentucky and southern Illinois border with the remainder of the forecast on track (See Short Term section). Next forecast update will be coming this afternoon. && .Short Term...(This evening through Thursday) Issued at 315 AM EDT Wed Jun 1 2022 Clear skies and light winds are present across the region at this hour, with temperatures generally in the upper 60s and lower 70s, with the notable exception of the urban heat bubble at SDF, where temps are still in the mid 70s. Expect a few high clouds to work their way into southern Indiana as we head later into the morning hours; however, mostly clear conditions are expected to persist region-wide through early afternoon. Latest surface analysis places a SW-NE oriented cold front extending from OK, across MO/SE IA and into southern WI. An outflow boundary from thunderstorms across MO/IL this evening extends a few hundred miles ahead of the sfc front. This boundary may help to initiate convection across central/southern IN later this afternoon, so we will continue to monitor it through the day. Otherwise, expect temperatures later this morning to surge upwards once again after sunrise, with temperatures making their way into the upper 80s to near 90 once again across central Kentucky and southern Indiana. As the best deep-layer moisture is progged to remain in the vicinity of the cold front, expected only scattered cu at least through early afternoon. Later today, showers and thunderstorms are expected to initiate to the north and west of the region before moving through southern Indiana and north central Kentucky in the late afternoon/early evening hours. The bulk of the shower/storm chances will remain along and north of the W KY/Bluegrass Parkway through sunset tonight before additional waves of precipitation push further south overnight Wednesday night. As mentioned in prior discussions, marginal wind shear will preclude the possibility of widespread severe storms Wednesday afternoon; however, with greater than 1000 J/kg MLCAPE and near 1000 J/kg DCAPE thanks to a deep sub-saturated column, a few strong storms with isolated damaging winds are possible. Additionally, marginal mid-level lapse rates (generally less than or equal to 6.5 deg C/km) should limit the severe hail potential; nevertheless, a few hailstones may be observed in the strongest storms. As the cold front and better moisture approach the region Wednesday night, additional waves of showers and storms are expected to gradually work their way into south central Kentucky. With modest instability still in place, a few stronger storms may persist overnight into Thursday morning. However, with nocturnal stabilization of the boundary layer and greater amounts of saturation expected, the damaging wind threat should subside after sunset tonight. With the surface cold front still to our north Thursday morning, expect low temperatures to remain mild, with lows only falling into the upper 60s to near 70. && .Long Term...(Thursday night through Wednesday) Issued at 245 AM EDT Wed Jun 1 2022 We'll start the long-term period with a cold front dropping south and east across Kentucky during the day on Thursday. Will carry likely POPs for the first half of the day, then dry out from NW to SE in the afternoon as the axis of a progressive upper trof pushes to our east. Cooler and drier air will filter in quickly behind the front Thu afternoon, keeping temps in the 70s and dropping dewpoints into the 50s in Indiana and at least the northern parts of central Kentucky. Overall the upper pattern will be progressive and quasi-zonal for the weekend and well into next week. Friday and Saturday will feature a bubble of sfc high pressure pushed into the region by a broad upper trof covering much of Ontario and the Great Lakes. Therefore expect some very pleasant weather for early June, with temps slightly below normal both day and night, and dewpoints in the upper 40s and lower 50s. Confidence really starts to diminish on Sunday as we start to see a series of disturbances make their way through the region. Of the deterministic models, the GFS is more progressive while the ECMWF is initially more blocked as it brings a well-defined tropical system up the Gulf Stream Sun-Mon. Either way, there's an outside chance for precip on Sunday, with better chances Mon-Tue, but would not expect any of those days to be a washout at this point. Temps will recover to the high side of climo with dewpoints more typical of June. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Wed Jun 1 2022 Essentially, the previous forecast reasoning still stands with slight adjustment to timing given recent observational and model data. Isolated showers are already noted on radar near HNB as a small surface boundary slowly progresses eastward to SDF. Rest of the afternoon, however, should be VFR for all terminals. Strongest storms with possible damaging winds will be on the increase after 2/0Z with the approaching cold front. Expect MVFR VIS and CIGS with the strongest convection moving from west to east overnight with a decent chance of MVFR VIS right after the storms move away from the terminals as steady rain sets in. There is a higher confidence to mention IFR ceilings starting on sunrise tomorrow associated to a stratus layer advecting from the north. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...ALL Short Term...CSG Long Term...RAS Aviation...ALL
Hazardous Weather Outlook National Weather Service Louisville KY 444 AM EDT Wed Jun 1 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020845- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 444 AM EDT Wed Jun 1 2022 /344 AM CDT Wed Jun 1 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to develop late this afternoon ahead of a cold front. A few storms may be strong to severe, with damaging wind gusts, heavy rain, and frequent cloud-to- ground lightning being the main expected threats. While other locations cannot be completely ruled out, the majority of the storms this afternoon are expected across southern Indiana and north central Kentucky. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional showers and thunderstorms will continue across central and southern Kentucky through the day on Thursday. A few storms may contain damaging wind gusts, with heavy rain and frequent cloud-to- ground lightning also expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Storms Wednesday afternoon and evening will move from west-southwest to east-northeast at 20 to 25 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. CSG/RAS
Special Weather Statement
National Weather Service Louisville KY
258 PM EDT Wed Jun 1 2022
INZ077-011930-
Washington IN-
258 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of southwestern
Washington County through 330 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Salem, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3865 8606 3857 8602 3849 8601 3849 8630
3856 8631
TIME...MOT...LOC 1858Z 253DEG 23KT 3852 8626
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJSThe Louisville radar (KLVX), 66 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power poles were down along West Washington School Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035057.